Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Ophthalmological Medicine
Volume 2012, Article ID 536746, 4 pages
http://dx.doi.org/10.1155/2012/536746
Case Report

A Patient with Corneal Epithelial Disorder That Developed after Administration of a Latanoprost Generic, but Not a Brand-Name Drug, Eye Drop

Department of Ophthalmology, School of Medicine, Wakayama Medical University, 811-1 Kimiidera, Wakayama 641-0012, Japan

Received 12 July 2012; Accepted 26 August 2012

Academic Editors: A. Ferreras, C. Giusti, C.-K. Joo, and C. G. Kiss

Copyright © 2012 Yukihisa Takada et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Background. We report a patient who developed corneal epithelial disorder repeatedly after changing the prescription from Xalatan eye drops (Pfizer Inc.) to Latanoprost eye drops (Kaken Pharmaceutical Co., Ltd.), both containing 0.005% latanoprost. Case Report. An 88-year-old male with glaucoma had been treated with Timoptol eye drops and Xalatan eye drops for a few years. While he stayed in a health care facility for the elderly, Xalatan eye drops was changed to Latanoprost eye drops usage, and eye pain developed on the day of this change. On the next day, he visited our department, and corneal epithelial disorder was observed. The drops were discontinued, and the corneal epithelial disorder healed after 2 days. Twenty days after the first consultation, Xalatan eye drops and Latanoprost eye drops were resumed by a physician of internal medicine in the health care facility, but eye pain developed again. After discontinuation of the two drugs, Xalatan eye drops usage was resumed the next day, but no corneal epithelial disorder was observed thereafter. Conclusions. This clinical history strongly suggested the association between a generic drug, Latanoprost eye drops, and the development of corneal epithelial disorder.